MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD NON-S+N PRODUCT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD NON-S+N PRODUCT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120152
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Osteolysis (2377); Metal Related Pathology (4530); High metal ion levels (4847)
Date of Event 10/12/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a right bhr surgery performed on (b)(6) 2008, the patient experienced particle disease along with cobalt and chromium poisoning.This was diagnosed after a pet scan performed on (b)(6) 2022.As a consequence of this, it was reported that the patient has questionable lesions (moth eaten appearance with endosteal scalloping and poorly defined margins) of the tibia and lower fibula on the right leg, initially thought to be myeloma; along with this, the patient experienced pain and distress.It is unknown if the patient underwent any further medical interventions or therapies to treat this condition.
 
Additional Manufacturer Narrative
H10: internal complaint reference case (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that a patient experienced the following symptoms: particle disease, cobalt and chromium poisoning, moth eaten appearance with endosteal scalloping and poorly defined margins of the tibia and lower fibula on the right leg, pain and distress.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be tested.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review, or escalation actions review could not be performed.If more information is received, this investigation will be reopened.The review of the product's current ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed for the bhr cups and bhr heads.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.The report of elevated cobalt and chromium levels and reported particle disease are noted however, the clinical root cause cannot be confirmed as a clinical root cause and/or a clinical relationship between the ¿questionable lesions¿ of the tibia and lower fibula on the right leg and the implant cannot be confirmed and the lower extremity lesions may be isolated issue from the hip components.The patient impact is the reported pain, distress, particle disease and questionable lesions.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
B5: describe event or problem, d1: brand name, d4: catalog #,unique identifier (udi) #, d11: concomitant medical products and therapy dates, g5: pma/510(k) #.H6: health effect - impact code.
 
Event or Problem Description
It was reported that after undergoing a bhr in her right hip joint on (b)(6) 2008, the patient experienced particle disease along with high levels of cobalt and chromium.This was diagnosed after a pet scan performed on (b)(6) 2022.As a consequence of this, it was reported that the patient has questionable lesions (moth eaten appearance with endosteal scalloping and poorly defined margins) of the tibia and lower fibula on the right leg, initially thought to be myeloma; along with this, the patient experienced pain and distress.In addition, since this has been an ongoing issue, on (b)(6) 2022 an x-ray of right ankle showed that was fractured.Along with elevated bone tumor markers, however, after multiple costly consultations with hematology oncology what she had was actually particle disease caused by the mom birmingham hip resurfacing.On most recent scans, (b)(6) 2025 showed there is also a fracture close to the bhr.A revision surgery is schedule to be conducted on (b)(6) 2025.Patient's health status has been treated with medication.
 
Event or Problem Description
This mdr is being submitted as a correction to clarify that no smith+nephew products were involved in this event.The patient in australia initially alleged the presence of a symptomatic bhr resurfacing system in the right hip.However, following a revision surgery conducted on (b)(6) 2025, it was confirmed that the explanted components belonged to the biomet recap resurfacing hip system.As a result, smith+nephew now considers this a non-valid complaint.
 
Additional Manufacturer Narrative

Brand Name
NON-S+N PRODUCT
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18234063
Report Number3005975929-2023-00161
Device Sequence Number11557644
Product Code NXT
UDI-Device Identifier03596010502575
UDI-Public03596010502575
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74120152
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2023
Supplement Date Received by Manufacturer01/05/2024
06/25/2025
07/22/2025
Initial Report FDA Received Date11/29/2023
Supplement Report FDA Received Date01/05/2024
07/15/2025
07/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PART#:74121146.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown